Drug overdose deaths in the United States have increased fivefold since 1990, claiming the lives of 27,658 Americans in 2007. Unintentional drug overdose deaths are the leading cause of injury death in the United States. According to the Centers for Disease Control and Prevention, heroin-related overdose deaths increased by 39 percent since 2012. By 2017, unintentional drug overdose deaths will become the leading cause injury death in North Carolina.
Harm reduction programs like the Overdose Prevention Project (OPP) can help to prevent overdose fatalities by conducting education with drug users on risk factors for overdose, signs of an overdose, and how to respond to save a victim. Many harm reduction programs also help drug users gain access to naloxone, a medication that counters the effects of an opioid overdose. By training drug users to resuscitate overdose victims and administer naloxone, harm reduction programs can dramatically reduce deaths from overdose. In a study published in the British Medical Journal, communities saw up to a 40 percent reduction in overdose mortality when they provide overdose prevention education and naloxone access.
An overdose rescue kit contains two doses of naloxone, directions and the necessary supplies to administer it.
Learn more: Watch the following video on naloxone & overdose prevention
TIPS FOR PREVENTING OVERDOSES
The best way to not overdose is not to use drugs, but if you do, please follow the below recommendations
*Know what you are taking, if you don’t call Poison Control at 1-800-222-1222 or look it up on the net at: http://www.drugs.com/pill_identification.html
*Know the drug your are taking’s strength (Is it 2mg vs. 80mg)
*Know the drug you are taking’s length (Is it short acting, long acting or extended release)
*Don’t mix your drugs (this includes alcohol, benzos, anti-depressants, cocaine)
*If you don’t use for a while (couple days, weeks, months) start with a low dose. When you don’t use for a little while you loose your tolerance. North Carolina if you have recently been released from jail or prison you are 8x more likely to die than the general public.
*Use with other people: If something goes wrong they can have your back. Don’t use alone!
*Find out where you can get Narcan (Naloxone). Narcan reverses opioid overdoses and you have the legal right to get it with a prescription and use it in North Carolina to reverse overdoses.
WHEN IS A OVERDOSE MOST LIKELY
*If you use alone
*When you have just been released from jail, prison, drug treatment or drug detox
*When you are sick
*If you have kidney disease, liver disease, AIDS or hepatitis
*When you have not used for a while
*If you are rushing
*When you don’t know what you are taking
WHAT AN OVERDOSE WITH A DEPRESSANT LOOKS LIKE (Source the Harm Reduction Coalition)
*Unresponsive to outside stimulus
*Loss of consciousness
*May be awake, but unable to talk
*Breathing is very slow and shallow, erratic, or has stopped
*Pulse (heartbeat) is slow, erratic, or not there at all
*Body is very limp
*Face is very pale or clammy
*Fingernails and lips turn blue or purple
*Choking sounds, or a gurgling noise
WHAT AN OVERDOSE WITH A STIMULANT LOOKS LIKE(Source the Harm Reduction Coalition)
*Loss of consciousness
*Pressure, tightness or pain in chest
*Headache, ringing in the ears, dizziness
*Foaming at the mouth
*Profuse sweating, or failure to sweat
*Grossly enlarged pupils
*Inability to urinate
*Nausea and vomiting
*Shaking, or seizures
WHAT NOT TO DO (Source the Harm Reduction Coalition)
Do Not inject someone overdosing on heroin with speed, oxy, meth or cocaine. It’s not a good use of time and can make them worse. It’s one more drug their body has to deal with.
Do Not try to make someone drink coffee or another substance if they are passed out.
Do Not put the person in an ice cold bath, it could put them into shock, or they could drown. If they are still breathing, you can put them under a cool shower to wake them, but stay with them and keep the water away from their nose and mouth
Do Not inject them with salt water, drugs or milk, it won’t bring them back and in the time it takes to find a vein you could be rescue breathing or trying to wake them up.
HOW TO ADDRESS A DRUG OVERDOSE (Source the Harm Reduction Coalition)
*Depressants and sedatives slow down your heart rate and breathing. A person who overdoses on a depressant may pass out, stop breathing, or choke on their vomit—any of which can lead to death. Sometimes you can hear a person’s raspy breathing and know they’re having problems. If they’ve stopped breathing, you may not know it, but if they begin to turn blue, they may be very close to dying and need immediate attention—rescue breathing or CPR. The most important thing is to act right away and don’t hesitate to call 911!
*If the person is still conscious, walk them around, keep them awake, and monitor their breathing. If they pass out and become unresponsive call 911!
*If the person is unconscious, try to wake them up by calling their name, or yelling “Narcan!” If they do not respond try waking them with pain stimulus by pinching their ear, under their arm, or rubbing their sternum with your knuckles (TO SEE A VIDEO DEMO LINK HERE) Be sure to check their breathing. Put your face over theirs and feel for air against your cheek while watching to see if their chest rises and falls. If they are not breathing, put the person in the recovery position and go call 911!
IF YOU HAVE NARCAN (NALOXONE) (Source the Harm Reduction Coalition)
- Can you get to it? If you have to leave the victim, remember to put them in the recovery position.
- Draw the naloxone up into the syringe.1cc of 0.4mg/mL naloxone can be enough, but you can always draw up more and administer 1cc first, evaluate and then give them another dose.
- Naloxone can be administered into the muscle, so you don’t have to find a vein. The best places to inject are in the arm (deltoid), thigh (quadriceps), or butt (gluteus).
- If you have an alcohol swab, clean the area, if not administer the shot anyway at a 90° angle.
- Begin rescue breathing.
*Naloxone should kick in pretty quickly, but it could take a few minutes for the victim to come out of it. If they don’t wake up and resume breathing within a few minutes, give them a second dose.
*To see a video on administering Nacan go to: http://www.youtube.com/watch?v=-t8ezZR4Xjk
*In the meantime, it’s important that you breathe for them utilizing “Rescue Breathing”.
HOW TO DO RESCUE BREATHING(Source the Harm Reduction Coalition)
After you’ve called 911 and/or administered naloxone, start rescue breathing. Turn the person over onto their back, tilt their head back gently to open the airway. Check their mouth to make sure nothing is blocking their throat. Pinch their nose and give 2 slow breaths. Each breath should last 1 ½ to 2 seconds and you should see their chest rise and fall. Wait 5 seconds and give 1 slow breath. Continue to give them 1 slow breath every 5 seconds until the paramedics arrive. If someone else is with you, take turns breathing until help arrives. Remember: rescue breathing is very important and can determine whether someone lives or dies. It only takes a few minutes without oxygen for permanent brain damage to occur.
To see a “Rescue Breathing” demo go to http://www.youtube.com/watch?v=fIloeBBF7EM
If your friend comes to and starts breathing again, stay with them and monitor their breathing. They can still slip back into an overdose!
WHAT IS NARCAN (NALOXONE) (Source the Harm Reduction Coalition)
*Naloxone, commonly called Narcan®, is a drug used to counter the effects of an opiate (i.e. heroin or morphine) overdose. It has been the standard care for emergency departments and paramedics for the past few decades. Naloxone works by binding to the opioid receptor in the brain and reversing the depression of the central nervous and respiratory systems. It “tricks” the brain into thinking there are no opiates in the body. If someone is overdosing on an opiate, administering naloxone can speed up their breathing and temporarily bring them out of an overdose.
*Naloxone sends people with a habit into immediate withdrawal, which can be really uncomfortable. That person may want to go and fix again because they can’t feel the dope in their system, but using more can send them back into an overdose, since the opiates are still in their system. Reassure them that they will start to feel the dope again in about 45 minutes and their sick feeling will go away. Don’t let them use again and keep an eye on them because once it wears off they are still at risk of overdosing. Remember naloxone only works on opiates, not speed or benzodiazepines like Klonopin or Valium.
*Naloxone is a non-scheduled prescription medication. While it is not currently available in the U.S without a prescription, there are dozens of harm reduction programs around the country distributing legal prescriptions of naloxone to drug users and their family and friends as part of overdose prevention and education.
*Naloxone saves lives. If you or your friends have experienced an overdose before, or at risk of an overdose, it may be a good idea to get a naloxone kit from your nearest syringe exchange program if they have it. Talk to staff about how and when to use naloxone and how you can get more if you use or lose it.